South Dakota, 2021High Wind in South Dakota, December 15, 2021
December 15, 2021 · NWS UNR · 15 events in 15 counties and zones
A strong cold front crossed the region, bringing a round of very gusty northwestern winds during the late morning and afternoon hours. The strongest winds were from the west central to south central South Dakota plains, where some wind gusts of 65 to 80 mph were recorded.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossed the region, bringing a round of very gusty northwestern winds during the late morning and afternoon hours. The strongest winds were from the west central to south central South Dakota plains, where some wind gusts of 65 to 80 mph were recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 15, 4:14 AM MST, 4 hours 46 minutes earlier.
Area forecast discussion, Dec 15, 4:14 AM MST, 4 hours 46 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
414 AM MST Wed Dec 15 2021
.DISCUSSION...(Today Through Tuesday)
Issued at 247 AM MST Wed Dec 15 2021
A potent upper trough is currently pivoting through the western US
this morning. Water vapor imagery clearly depicts the digging
trough, with a potent shortwave trough pushing through AZ into NM
early this morning. Broad upper level ascent is evident on water
vapor and IR imagery as an area of expanding and cooling cloud tops
from UT northward into MT and southern Saskatchewan. At the surface,
a surface front resides from SE MT into central ND with low pressure
centered over central WY. As the shortwave trough ejects through the
Central Plains into the Upper Mississippi Valley later today, rapid
surface lee cyclogenesis will occur. The surface low will quickly
deepen over NE CO and lift into the Upper Mississippi Valley and
Great Lakes by this evening.
As cyclogenesis occurs, the low-level wind field will strengthen
in response. Flow within the 850-750 mb layer will push 45-60 knots
and when combined with strong cold air advection and a well-mixed
boundary layer, will support the downward transport of higher
momentum air through the evening hours. A High Wind Warning is in
effect for much of the area as strong northwesterly wind gusts of 65+
mph are likely, especially across the western SD plains.
In addition to the strong winds, light rain/snow is expected across
much of the CWA. Very strong synoptic scale ascent overspreading the
Northern Plains coupled with precipitable water values pushing
125-200 percent of normal will support widespread precipitation
across the forecast area, moving from NW to SE throughout the day.
Given the strong influx of cold air, expect any rain to quickly
transition to all snow from NW to SE as cold air surges southward.
Areas of enhanced frontogenetic forcing, particularly across southern
and south-central SD will support the potential for locally higher
snowfall rates. However, very strong winds will make it difficult to
accurately judge snow amounts. Regardless, snow and winds will result
in poor visibility at times this morning into the evening hours
across the forecast area. A Winter Weather Advisory has been issued
for portions of south-central SD, NE WY, and the northern Black Hills
to highlight the combined snow and wind threat.
Precipitation will end quickly from west to east later today, with
the bulk of the precipitation having shifted east of the forecast
area by 9-10 PM MST. Colder and breezy weather expected to continue
into the weekend. A quick moving system will drop through the region
Friday, with light snow possible across NW SD, the northern Black
Hills, and portions of NE WY. At this time, only minor accumulations
are expected. A brief warm up is anticipated Sunday under shortwave
ridging, with a more active upper level pattern to follow into early
next week.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Thursday Morning)
Issued At 411 AM MST Wed Dec 15 2021
Cold front about to enter northeast Wyoming and northwest South
Dakota will race southward this morning. Strong winds with
MVFR/IFR ceilings will spread southward behind the front. Area of
snow will cross the area today. Snow/Wind will result in LIFR
conditions. Snow ends from west to east this afternoon/evening.
Winds also decrease this evening along with MVFR/IFR ceilings
improving to VFR.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 5 PM MST this afternoon for SDZ024-
025.
High Wind Warning from 11 AM this morning to 8 PM MST this
evening for SDZ027-041>044.
Winter Weather Advisory from noon MST /1 PM CST/ today to 8 PM
MST /9 PM CST/ this evening for SDZ042>044-046-047-049.
High Wind Warning from noon today to 11 PM CST this evening for
SDZ046-047-049.
High Wind Warning from 9 AM this morning to 8 PM MST this
evening for SDZ001-002-012>014-026-030>032-072>074.
High Wind Warning from noon today to 8 PM MST this evening for
SDZ028-029.
WY...Winter Weather Advisory until 5 PM MST this afternoon for
WYZ054>057-071.
High Wind Warning from 11 AM this morning to 8 PM MST this
evening for WYZ058.
&&
DISCUSSION...Eagan
AVIATION...7Hazardous weather outlook, Dec 15, 2:10 AM MST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
210 AM MST Wed Dec 15 2021
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
210 AM MST Wed Dec 15 2021 /310 AM CST Wed Dec 15 2021/
This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.
.DAY ONE...Today and Tonight
A fast moving cold front will cross the area early today. See the
latest High Wind Warnings (FSDNPWUNR) and Winter Weather
Advisories (FSDWSWUNR) for more detailed information.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
High Wind, Pennington Co Plains
- When
- December 15, 9:00 AM MST to 9:00 PM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Southern Meade Co Plains
- When
- December 15, 9:00 AM MST to 4:00 PM MST
- Where
- Southern Meade Co Plains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Custer Co Plains
- When
- December 15, 10:00 AM MST to 4:00 PM MST
- Where
- Custer Co Plains forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.678, -103.451 (the zone’s center; the record gives no point)
High Wind, Fall River
- When
- December 15, 10:00 AM MST to 4:00 PM MST
- Where
- Fall River forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.239, -103.528 (the zone’s center; the record gives no point)
High Wind, Haakon
- When
- December 15, 11:00 AM MST to 3:00 PM MST
- Where
- Haakon forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.294, -101.540 (the zone’s center; the record gives no point)
High Wind, Jackson
- When
- December 15, 12:00 PM MST to 4:00 PM MST
- Where
- Jackson forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.694, -101.628 (the zone’s center; the record gives no point)
High Wind, Harding
- When
- December 15, 1:00 PM MST to 3:00 PM MST
- Where
- Harding forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
High Wind, Mellette
- When
- December 15, 2:00 PM CST to 4:00 PM CST
- Where
- Mellette forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.581, -100.760 (the zone’s center; the record gives no point)
High Wind, Todd
- When
- December 15, 2:00 PM CST to 10:00 PM CST
- Where
- Todd forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.193, -100.718 (the zone’s center; the record gives no point)
High Wind, Northern Meade Co Plains
- When
- December 15, 2:00 PM MST to 5:00 PM MST
- Where
- Northern Meade Co Plains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Northern Foot Hills
- When
- December 15, 2:00 PM MST to 3:00 PM MST
- Where
- Northern Foot Hills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.359, -103.792 (the zone’s center; the record gives no point)
High Wind, Ziebach
- When
- December 15, 3:00 PM MST to 6:00 PM MST
- Where
- Ziebach forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.980, -101.666 (the zone’s center; the record gives no point)
High Wind, Rapid City
- When
- December 15, 3:00 PM MST to 4:00 PM MST
- Where
- Rapid City forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Tripp
- When
- December 15, 4:00 PM CST to 9:00 PM CST
- Where
- Tripp forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.346, -99.884 (the zone’s center; the record gives no point)
High Wind, Bennett
- When
- December 15, 4:00 PM MST to 6:00 PM MST
- Where
- Bennett forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.195, -101.664 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- High Wind and Winter Weather in Michigan, December 15 to 16, 20212 deaths · 1 injured · $218,000 · 61 kt wind · 14 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Wildfire and High Wind in Kansas, December 15 to 16, 20211 death · 73 kt wind · 64 events
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990057, 990085, 990056, 990060, 990059, 990061, 990050, 990070, 990072, 990051, 990053, 990052, 990054, 990074, 990067.